coming off the prednisolone

ELAINE55555
ELAINE55555 Member Posts: 151
edited 31. May 2012, 17:10 in Living with Arthritis archive
HI ALL,
I wonder if anyone can give me a wee bit of advice. I have been on these steroids since November, and now that the metx seems to be working for me, I was told to reduce the steroids from 10 to 2.5, over the course of 3 weeks. Since I started doing this however, I have felt very sick every day. I went to my gp this morning and he suggested this was because I am reducing far to quickly, and he has upped my dose and told me reduce over 5 weeks instead of the 3 that the ruemmy suggested. Does this make sense? Can coming off them make you feel nauseous?

Comments

  • stickywicket
    stickywicket Member Posts: 26,173
    edited 30. Nov -1, 00:00
    It's a long time since I did steroid reduction but I've always had to take it incredibly slowly, not because of sickness but pain. I know that, more recently, there is a tendency to whack you on a big dose then just drop them quickly after a brief period. I'd much prefer the slow and, to my mind, safer route.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    I don't know if coming off them can make one nauseous - we're all different - but what strikes me is that you might be feeling a side-effect of the meth now that the steroid dose is smaller. I was on oral steroids for four years, beginning in February 2007 and spent the fourth year coming off them. I began that process on January 1 2011 and finally stopped taking them at the very end of November.

    You haven't been on them for too long but even so a more phased withdrawal may be sensible. How big a dose have you been taking during that time? Five weeks seems more sensible, but don't fret if it takes you longer than that. If the nausea persists the GP can prescribe an anti-emetic med. I wish you well. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • MrDJ
    MrDJ Member Posts: 200
    edited 30. Nov -1, 00:00
    hi Elaine
    ohh yes indeedy it can.
    6 months worth of pred can have various affects on people wheening off them and sickness can be one of them but also mtx can cause sickness as well and the pred was masking it.
    your gp was spot on. i was on pred for 2 years on a massive dose of 60mg a day but even patients on lower doses are advised to miss one tablet for 3-4 days if not a week and then gradually miss another one and so on so the body can get used to being without them.

    of course every patient is different so you need to be monitored by your gp or rhumy nurse/doctor as some people have no withdrawal side effects at all.

    hope all goes well.
  • fowls48
    fowls48 Member Posts: 1,357
    edited 30. Nov -1, 00:00
    Hi Elaine


    i Have just started to take pred and mex , on saturdays i have to take a folic acid tab to stop me feeling sick .Were you taking foilc acid ?

    karen.
  • MrDJ
    MrDJ Member Posts: 200
    edited 30. Nov -1, 00:00
    i take 2 folic acid the day after my 15mg mtx. when ive had problems with mouth ulcers im advised to take one tablet every day except for the day i take mtx.
    might be worth checking with rhumy helpdesk if you are taking enough folic.
    not sure if your on a low dose due to prednisolone tho but the nurse will be able to advise on this.
  • ELAINE55555
    ELAINE55555 Member Posts: 151
    edited 30. Nov -1, 00:00
    Hi All,
    And thanks for all your replies. It just seems to be all trial and error. If Im not feeling sick, then ive got the pain in my wrists. Thankfully it seems to be contained there, for now anyway. My heart goes out to all of you who suffer far much worst than I do, and it makes me a wee bit scared thinking is this whats in front of me? I take my hat off to all of you on this forum who are suffering daily, its a horrible disease.
  • julie47
    julie47 Member Posts: 6,142
    edited 30. Nov -1, 00:00
    hi Elaine

    I am not on prednisolone but I just wanted to wish you well with the reduction and hope the nausea stops soon.

    Love Julie PF X
  • fowls48
    fowls48 Member Posts: 1,357
    edited 30. Nov -1, 00:00
    Hi Elaine


    i found that i was not as tired when i started taking pred , now i am taking 2 everyday i feel the tiredness is coming back , have you experienced this :?:
    karen.
  • fowls48
    fowls48 Member Posts: 1,357
    edited 30. Nov -1, 00:00
    fowls48 wrote:
    Hi Elaine


    i found that i was not as tired when i started taking pred , now i am taking 2 everyday i feel the tiredness is coming back , have you experienced this :?:
    karen.
    Have a laugh at this i just checked my card and i'm only on 5mg :lol: Told ya i was a virgin .
  • tillytop
    tillytop Member Posts: 3,460
    edited 30. Nov -1, 00:00
    Hello Elaine

    I too think you have been trying to cut down too quickly. I have been taking a higher dose of pred for longer than you but am in the process of cutting down and I have taken a month to come down 3mg - and when I get down to a lower dose I will cut down much more slowly than that. I always find that there is a bit of a "kickback" when I first cut my dose, as if the RA is "fighting back" and it's only after a few days of the lower dose that I know how things are actually going to be (if that makes sense).

    Really good luck with the reduction - and hope that the nausea gets better soon.

    Tillyxxx
  • stickywicket
    stickywicket Member Posts: 26,173
    edited 30. Nov -1, 00:00
    Hijack alert!

    Congratulations, Tillytop for getting on so well with your pred reduction. It's a big thing and you are quite right to go more slowly towards the lower end. Keep it up!
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • ELAINE55555
    ELAINE55555 Member Posts: 151
    edited 30. Nov -1, 00:00
    Well thanks for all your good wishes. Yes I am tired on a daily basis, but unfortunately I own a wee newsagents shop, so I have to be in there at 5.30 am most mornings. Got it up for sale now. Since this RA started, I am finding it more and more difficult to be pleasant to customers at 5.30 in the morning! lol x
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    Ah Elaine, who knows what awaits them in this arthritis malarkey? Each of us is unique in how our arthritis develops and at what rate, in what helps and what doesn't, in what matters and what doesn't. I have never taken a biigger dose than 20mgs per day, and even that was only for a few days, but I know that people on here have taken doses much bigger and for longer. It takes time to reduce - and stop altogether - but it can be done if one has enough resolve. As for being 'rude' to customers, well, I am sure there must be some lovely double-edged phraseology out there and given time I'll think of it! :wink: DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
Sign In or Register to comment.

Who's Online

8
ocean
ocean
+7 Guests

Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account